Texas, 2015

Flash Flood in Texas, March 12, 2015

March 12, 2015 · NWS LCH · 1 event in 1 county or zone

Thunderstorms trained across portions of Hardin County for multiple hours creating flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Thunderstorms trained across portions of Hardin County for multiple hours creating flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 12, 6:59 AM CST, 1 minute earlier.

Area forecast discussion, Mar 12, 6:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
759 AM CDT THU MAR 12 2015

.AVIATION...WIDESPREAD RAIN, AREAS OF BR/FG, AND A FEW THUNDERSTORMS
WILL OCCUR THIS MORNING WITH RAIN COVERAGE GRADUALLY DECREASING
THIS AFTERNOON AND TONIGHT. LIFR AND IFR CEILINGS WILL BE COMMON
THIS MORNING AND LINGER THROUGH THE AFTERNOON AND EVENING AS A
WEAK GULF LOW WORKS INTO THE REGION. EAST TO NE WINDS AT AROUND 10
KTS WILL LINGER THROUGH THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 528 AM CDT THU MAR 12 2015/

DISCUSSION...
PERSISTENT AREA OF RAIN THAT DEVELOPED YESTERDAY EVENING OVER EAST
TEXAS...AND CONTINUING AT THIS HOUR...WAS DEPICTED QUITE WELL
YESTERDAY BY BOTH GLOBAL AND HIGH RESOLUTION MODEL DATA WHICH
SHOWED A QPF MAXIMUM IN THIS AREA ASSOCIATED WITH AN ENHANCED AREA
OF LL CONVERGENCE. ODDLY ENOUGH...THEIR INITIALIZATIONS TODAY ARE
NOT QUITE AS STELLAR...WITH MOST MODELS DISPLACING THE QPF MAX A
LITTLE TOO FAR WEST.

NONETHELESS...THERE IS BROAD CONSENSUS ON THIS FOCUSED AREA
WEAKENING AND/OR LIFTING NORTH WITH TIME IN FAVOR OF MORE
AREAWIDE AND WIDESPREAD RAINFALL AS THE LEAD SHORTWAVE OVER E TX
LIFTS OUT AND A SECONDARY VORT LOBE OVER OLD MEXICO LIFTS NE
THROUGH THE WRN GULF. RECENT RADAR IMAGERY SUGGESTS THIS PROCESS
MAY ALREADY BE UNDERWAY WITH CONVECTION DEVELOPING OVER THE
COASTAL WATERS AND SPREADING NORTH INTO SOUTHERN LOUISIANA. THIS
LATTER FEATURE IS ULTIMATELY WHAT WILL LIFT THE LOW/MID LEVEL AND
ATTENDING SFC LOW OVER SE TX AND THE NW GULF NORTHWARD THROUGH THE
SABINE RIVER VALLEY OVER THE NEXT 24 TO 36 HRS.

THE DEEP MSTR AXIS OVER THE REGION WILL GRADUALLY SHIFT
EASTWARD TONIGHT AND TOMORROW...WITH RAINS FINALLY ENDING FROM
WEST TO EAST ON FRIDAY AS RELATIVELY DRIER AIR IS ADVECTED IN FROM
THE SOUTHWEST. THE WEEKEND INTO THE START OF NEXT WEEK LOOKS
GENERALLY DRY AS THE UPPER TROF TO THE WEST RELOADS AND
RETROGRADES A BIT WWD...THOUGH ENOUGH MSTR WILL LINGER TO PROVIDE A
FAIR AMT OF CLOUD COVER. RAIN CHANCES RETURN TOWARD MID WEEK AS
THE TROF BEGINS TO LIFT OUT.

13

MARINE...
A WEAK AREA OF LOW PRESSURE OVER THE NORTHWEST GULF WILL CONTINUE
MOVING NORTH AND PASS THROUGH THE SABINE RIVER VALLEY TODAY AND
TONIGHT. MODERATE EAST WINDS WILL CONTINUE THIS MORNING IN ADVANCE
OF THE LOW. RAINS WILL CONTINUE ALONG WITH A FEW
THUNDERSTORMS...ENDING SLOWLY FROM WEST TO EAST TONIGHT INTO
FRIDAY AS THE LOW PULLS AWAY TO THE NORTHEAST. WESTERLY WINDS ARE
EXPECTED IN THE WAKE OF THE LOW.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  67  58  66  55  72 /  90  40  20  10  10
KBPT  64  57  69  54  73 /  80  30  10  10  10
KAEX  68  59  68  54  73 / 100  70  30  10  10
KLFT  70  62  69  56  74 /  90  70  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL NOON CDT TODAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Mar 12, 4:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 AM CDT THU MAR 12 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
131100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
553 AM CDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW OVER THE NORTHWEST GULF IS FORECAST TO LIFT
NORTHWARD TODAY AND TONIGHT THROUGH THE COASTAL WATERS AND SABINE
RIVER VALLEY. WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED. LOCALLY HEAVY RAINFALL IS POSSIBLE. THERE IS ALSO A
MARGINAL RISK OF SEVERE WEATHER...WITH ATMOSPHERIC WIND PROFILES
INDICATING THE POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM
PRODUCING DAMAGING WIND GUSTS OR A BRIEF/WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW WILL BEGIN TO PULL OFF TO THE NORTHEAST ON FRIDAY...WITH
RELATIVELY DRIER AIR FILTERING IN FROM THE SOUTHWEST. RAINS ARE
EXPECTED TO GRADUALLY END FROM WEST TO EAST.

DRIER WEATHER IS EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
553 AM CDT THU MAR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW OVER THE NORTHWEST GULF IS FORECAST TO LIFT
NORTHWARD TODAY AND TONIGHT THROUGH THE COASTAL WATERS AND SABINE
RIVER VALLEY. WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED. LOCALLY HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN
ONE NAUTICAL MILE IS POSSIBLE. THERE IS ALSO A MARGINAL RISK OF
SEVERE WEATHER...WITH ATMOSPHERIC WIND PROFILES INDICATING THE
POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM PRODUCING DAMAGING
WIND GUSTS OR A BRIEF/WEAK WATERSPOUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW WILL BEGIN TO PULL OFF TO THE NORTHEAST ON FRIDAY...WITH
RELATIVELY DRIER AIR FILTERING IN FROM THE SOUTHWEST. RAINS ARE
EXPECTED TO GRADUALLY END FROM WEST TO EAST.

DRIER WEATHER IS EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

The radar

The Houston radar (KHGX), 106 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
March 12, 7:00 AM CST to 10:45 AM CST
Where
Hardin County, 5.21 mi NNE of Sour Lake to 4.53 mi SSW of Ariola
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
30.197, -94.361

Thunderstorms trained across portions of Hardin County from near Sour Lake to Lumberton during the morning of the 12th. While rainfall rates were not excessive, several hours of moderate to heavy rainfall flooded some secondary roads, a section of FM 421 at a low water crossing, and one home in west side of Lumberton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565349.